Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 1, 2016, 9:43 PM CDT for Dickey County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 9:43 PM CDT (02:43 UTC)
- Expired
- Aug 1, 2016, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 67 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.7
The text
As transmitted.
135 WWUS83 KBIS 020243 SPSBIS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 943 PM CDT MON AUG 1 2016 NDZ051-020330- DICKEY ND- 943 PM CDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DICKEY COUNTY UNTIL 1030 PM CDT... AT 942 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FULLERTON...OR 9 MILES EAST OF ELLENDALE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKES...LUDDEN AND GUELPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4599 9842 4610 9844 4622 9801 4596 9801 TIME...MOT...LOC 0242Z 262DEG 13KT 4605 9834 $$ CJS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 1, 8:35 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 1, 8:35 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 835 PM CDT MON AUG 1 2016 .UPDATE... Issued at 835 PM CDT Mon Aug 1 2016 After coordination with SPC and surrounding offices, have remove all counties except for Dickey County, where a severe thunderstorm warning continues. Updates to text products forthcoming. UPDATE Issued at 741 PM CDT Mon Aug 1 2016 Coordinated with SPC and surrounding offices to cancel the severe thunderstorm watch for Wells, Kidder, Burleigh, Morton, Grant, and Sioux counties. Outflow that pushed through Bismarck continues to produce a northerly wind of 15 to 25 mph and will continue for the next hour or two before subsiding. That southern portion of that outflow is now across Emmons county and may interact with a weakening cell that is scooting into eastern Emmons county at this moment. Thus Emmons county and the rest of the original counties will remain in the severe thunderstorm watch valid until 11 pm cdt Monday. Updates to text products coming. UPDATE Issued at 623 PM CDT Mon Aug 1 2016 Will let the severe thunderstorm watch stand for now, then consider taking counties out in the western portion of the watch in the next hour or two. Still watching a weak outflow boundary in central and southern Burleigh county, now approaching Menoken and pushing southwest. Will await and see what may develop from this. Current forecast on track with severe thunderstorms south central and James River Valley this evening. UPDATE Issued at 341 PM CDT Mon Aug 1 2016 Severe thunderstorm watch 429 issued and valid until 11 pm cdt Monday. Updates to text products imminent. && .SHORT TERM...(This evening through Tuesday) Issued at 221 PM CDT Mon Aug 1 2016 The latest water vapor imagery shows an upper low circulating over central Manitoba with a couple of shortwave troughs migrating through the cyclonic flow across central ND. The main highlight in the short term period will be potential for severe thunderstorms across the James River Valley through this evening. Uncertainty remains on how things may/will evolve as high resolution convective allowing models differing on this. Main players are a surface front/density gradient situated over the James River Valley with dewpoints in the lower 70s as opposed to 60F-65F farther west. A mid level/700mb shortwave was noted near Fort Yates, and this is forecast to slide atop the cold front this afternoon/evening. This is in line with the latest SPC outlook today with large hail, damaging winds, and heavy rainfall the main threats. This is the main area we are monitoring. Otherwise, very little if any precipitation expected west, although a jet streak was seen sliding across northeast MT into south central Manitoba. The right entrance region could induce enough vertical motion for an isolated non severe thunderstorm west. For tonight and Tuesday, shortwave ridging takes control behind our departing upper low and shortwave trough. Tuesday will see a brief return to dry weather with highs in the 80s under sunny conditions. .LONG TERM...(Tuesday night through Monday) Issued at 221 PM CDT Mon Aug 1 2016 Active weather increases Tuesday night and is full control Wednesday, as another upper low now located just off of Vancouver Island is forecast to migrate along the US/Canadian border. SPC Day 3 already indicating a Slight Risk for Severe Thunderstorms for all but western ND. Minot, Bismarck, and Jamestown per NSharp soundings are all uncapped by 21z, with ample cape and shear present ahead of slightly negatively tilted trough and ahead of a sharp cold front. Good chance for severe weather to unfold given the current scenario and setup. Will add a mention of severe wording in the gridded forecast. Breezy and cooler Thursday behind the system with highs in the 70s. The pattern remains progressive and active, with another mid/upper level transitory shortwave ridge Thursday night through Friday producing dry and tranquil conditions. Although broad ridging remains for most of the weekend, there will be enough instability for a slight chance mention, but dry most of the time. The GFS and ECMWF agree that Monday looks to be the best chance for thunderstorms across western and central ND. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 623 PM CDT Mon Aug 1 2016 KJMS terminal will have severe weather through 0130z Tuesday. Expect ping pong ball size hail and very heavy rain with wind gusts to 45kt. Elsewhere a clearing sky will commence through 06z. Skc thereafter and through the rest of the Taf period at all terminals. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...KS SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, Aug 1, 8:50 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 850 PM CDT MON AUG 1 2016 NDZ051-030200- DICKEY- 850 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS DICKEY COUNTY EARLY TONIGHT. SOME THUNDERSTORMS SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER. NDZ001>005-009>013-017>023-025-031>037-040>048-050-030200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH- 850 PM CDT MON AUG 1 2016 /750 PM MDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Aug 1, 6:48 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 SSE JAMESTOWN 46.90N 98.70W
08/01/2016 M1.00 INCH STUTSMAN ND TRAINED SPOTTER
&&
NHEINERTLocal storm report, Aug 1, 7:52 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 W LA MOURE 46.36N 98.40W
08/01/2016 E1.00 INCH LAMOURE ND COUNTY OFFICIAL
MOSTLY PENNY SIZE HAIL... LARGEST UP TO THE SIZE OF A
QUARTER.
&&
NHEINERTSpecial weather statement, Aug 1, 7:54 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 754 PM CDT MON AUG 1 2016 NDZ051-020130- DICKEY ND- 754 PM CDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKEY COUNTY UNTIL 830 PM CDT... AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF LAMOURE...OR 10 MILES NORTHWEST OF OAKES...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKES...FULLERTON AND GLOVER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4604 9801 4614 9855 4628 9834 4628 9801 TIME...MOT...LOC 0053Z 290DEG 17KT 4624 9826 CJS
Local storm report, Aug 1, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY RAIN 2 SW PETTIBONE 47.10N 99.55W
08/01/2016 M2.25 INCH KIDDER ND PUBLIC
STORM TOTAL
&&
ACSpecial weather statement, Aug 1, 9:10 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 910 PM CDT MON AUG 1 2016 NDZ051-020245- DICKEY ND- 910 PM CDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DICKEY COUNTY UNTIL 945 PM CDT... AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST SOUTH OF ELLENDALE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLENDALE...AND ESPECIALLY AREAS JUST SOUTH OF ELLENDALE. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4605 9863 4609 9828 4594 9828 4594 9863 TIME...MOT...LOC 0209Z 269DEG 9KT 4596 9853 CJS
Special weather statement, Aug 1, 9:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 943 PM CDT MON AUG 1 2016 NDZ051-020330- DICKEY ND- 943 PM CDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DICKEY COUNTY UNTIL 1030 PM CDT... AT 942 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FULLERTON...OR 9 MILES EAST OF ELLENDALE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKES...LUDDEN AND GUELPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4599 9842 4610 9844 4622 9801 4596 9801 TIME...MOT...LOC 0242Z 262DEG 13KT 4605 9834 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:22 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Aug 1, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 60 min |
| Aug 1, 7:54 PM CDT | Special Weather Statement | BIS | Dickey | 36 min |
| Aug 1, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 62 min |
| Aug 1, 9:10 PM CDT | Special Weather Statement | BIS | Dickey | 35 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.